

#### UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD 1100 Wilson Boulevard, Suite 9100 Arlington, VA 22209

## Final Agenda

## Summer Board Meeting

July 12-13, 1994

Red Lion Hotel 3203 Quebec Street Denver, Colorado 80207 Telephone: (303) 321-3333 Fax: (303) 355-0103

Tue <u>sday, July 12</u>	
8:00 A.M.	Welcome and opening remarks John Cantlon, Chair Nuclear Waste Technical Review Board (NWTRB)
8:10 A.M.	<b>Proposed program approach</b> Sam Rousso Director, Waste Acceptance, Storage, and Transportation, Office of Civilian Radioactive Waste Management (OCRWM)
	Stephan Brocoum Yucca Mountain Site Characterization Office (YMSCO)
9:10 A.M.	<b>Reaction to the proposed program approach</b> Malcolm Knapp, Director Division of Waste Management Nuclear Regulatory Commission
RADIONUCLIDE M	OBILIZATION & MIGRATION OVERVIEW
	<b>Introduction</b> Donald Langmuir, Session Chair NWTRB
9:30 A.M.	<b>Current and planned radionuclide research</b> Ardyth Simmons, YMSCO

## Tuesday, July 12 – continued

9:50 A.M.	<b>Performance assessment and radionuclide transport</b> Ralston Barnard Sandia National Laboratories (SNL)
10:15 а.м.	BREAK (15 minutes)
10:30 A.M.	Impact of various thermal-loading strategies on radionuclide migration Robert Andrews, INTERA, Inc. Management and operating contractor (M&O)
10:55 A.M.	Waste form dissolution and alteration Raymond Stout Lawrence Livermore National Laboratory (LLNL)
GROUND-WATE	ER TRANSPORT OF RADIONUCLIDES
11:20 а.м.	Moisture and gas flow in the unsaturated zone at Yucca Mountain Ed Kwicklis U.S. Geological Survey (USGS)
11:45 а.м.	<b>Unsaturated zone radionuclide transport modeling</b> George Zyvoloski Los Alamos National Laboratory (LANL)
12:10 р.м.	LUNCH (1 hour, 20 minutes)
1:30 р.м.	Status and priorities: solubility/speciation of long-lived radionuclides Drew Tait, LANL

### Tuesday, July 12 - continued

1:55 р.м.	Status and priorities: sorption of long-lived radionuclides Ines Triay, LANL
2:20 р.м.	Selenite transport in unsaturated tuff from Yucca Mountain James Conca Washington State University
2:45 р.м.	<b>Colloid formation, stability, and transport</b> Ines Triay and Schön Levy, LANL
	OTHER TRANSPORT ISSUES
3:15 р.м.	<b>Retardation of Gas Phase radionuclides</b> Arend Meijer, LANL
3:40 р.м.	BREAK (10 minutes)
	INFLUENCE OF ENGINEERING ON RADIONUCLIDE RELEASE AND NEAR-FIELD TRANSPORT
3:50 р.м.	Potential effects of engineered barriers on radionuclide migration Richard Van Konynenburg, LLNL
4:20 р.м.	Engineered gravel backfill approaches to retarding flow and transport Michael Apted, Intera Information Technologies, Inc. James Conca, Washington State University
4:45 р.м.	Summary of Department of Energy (DOE) work in radionuclide migration Ardyth Simmons, YMSCO
4:55 р.м.	BREAK (10 minutes)

## Tuesday, July 12 – continued

5:05 р.м.	Round-table discussion Presenters and Board members
5:45 p.m.	Concluding remarks and recess until Wednesday

AGN079V5

Wednesday, July 13	
8:30 A.M.	<b>Introduction of the Nuclear Waste Negotiator</b> John Cantlon, Chair, NWTRB
8:35 A.M.	<b>Nuclear Waste Negotiator's update</b> Richard Stallings Nuclear Waste Negotiator
Т	RANSPORTATION OF SPENT NUCLEAR FUEL
9:05 A.M.	<b>Introduction</b> Dennis Price, Session Chair NWTRB
9:10 а.м.	<b>Regulatory perspectives (overview) on transportation of spent nuclear fuel</b> <b>Richard Hannon</b> U.S. Department of Transportation
10:10 A.M.	BREAK (15 minutes)
10:25 а.м.	<b>Overview of the civilian radioactive waste management system transportation program</b> James Carlson, DOE
10:45 A.M.	<b>Transportation system planning: program plan</b> <b>Steven Gomberg, DOE</b>
11:15 а.м.	<b>Transportation system planning: operational concepts</b> <b>Ronald Kelly</b> E. R. Johnson Associates, Inc. (M&O)
11:45 а.м.	LUNCH (1 hour, 15 minutes)
1:00 р.м.	<b>Transportation institutional program overview</b> Susan Smith, DOE

## Wednesday, July 13 - continued

1:25 P.M.	<b>Cask system development program: introduction</b> William Lake, DOE
1:30 р.м.	<b>Summary of high-efficiency truck cask systems</b> Donald Nolan E. R. Johnson Associates, Inc. (M&O)
2:00 р.м.	Legal-weight truck tractor/trailer testing Thomas C. Smith E.R. Johnson Associates, Inc. (M&O)
2:20 р.м.	Multipurpose container concept transportation cask requirements Jim Clark E. R. Johnson Associates, Inc. (M&O)
2:40 р.м.	BREAK (15 minutes)
2:55 p.m.	<b>Use of burnup credit for storage and transportation</b> William Lake, DOE
3:25 р.м.	Commercial Vehicle Safety Alliance (CVSA) enhanced inspection program James Daust, CVSA
3:40 р.м.	Human factors engineering implementation plans Gregory Smith TRW Environmental Safety Systems, Inc. (M&O)
3:55 р.м.	BREAK (15 minutes)

# Wednesday, July 13 - continued

4:10 р.м.	<b>Rail transport of spent nuclear fuel</b> Peter Conlon Association of American Railroads
4:40 р.м.	Comments from the public
5:15 р.м.	<b>Summary and closing remarks</b> John Cantlon, NWTRB